Montana, 2022

Hail in Montana, July 9, 2022

July 9, 2022 · NWS MSO · 8 events in 5 counties and zones

Above average moisture for early July combined with areawide lift from a short-wave was able to produce multiple storms capable of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$45,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Above average moisture for early July combined with areawide lift from a short-wave was able to produce multiple storms capable of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 9, 12:38 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 9, 12:38 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
138 PM MDT Sat Jul 9 2022

...A Few Severe Thunderstorms Possible Today...

.DISCUSSION...Satellite loops are showing a ridge of high
pressure re-amplifying as the next shortwave disturbance
approaches the region. Altocumulus clouds are moving into the
region ahead of the shortwave disturbance, which shows a
precursor of storms today. Ingredients for thunderstorms are now
looking quite similar to Friday’s. High surface dew points, warm
temperatures, abundant convective available potential energy, and
deep shear will again cause strong thunderstorms to develop this
afternoon. The Storm Prediction Center has much of the area with a
5 percent probability of severe thunderstorms (1 inch hail or
greater and/or 60 mph+ winds), and a 15 percent probability in
west- central Montana and eastward. If you are going to be
outdoors this afternoon and evening, make sure to have a plan to
quickly go indoors or go to a safe place. Yesterday we had
reports of 2.5 inch hail out of severe storms, and with conditions
being similar today, it certainly possible to see large, damaging
hail again.

Sunday has a much more stable profile with most of the area
expected to be dry and a little cooler than today. Convection
allowing models show isolated showers in Glacier National Park
and near Butte which generally look weak.

High pressure has been consistently showing up in model guidance for
Monday with warm and dry conditions expected.

Model clusters reveal southwesterly flow developing to our west,
causing hot temperatures in north-central Idaho and western
Montana. A plume of monsoon moisture is now showing up for Tuesday
night so a slight chance for storms has been added to the
forecast.

The chance for monsoonal moisture and thunderstorms increases
over the region by the middle and end of next week.

&&

.AVIATION...Showers and thunderstorms continue as the primary concern
this afternoon and evening with the majority developing between
09/21z and 10/03z. Latest model guidance would suggest that the
strongest storms would primarily be found from Idaho County, Idaho
east and north over much of west-central Montana. The primary
threat would be up to two inch size hail, then strong gusty
winds, lightning and brief heavy rain. Be advised that large hail
was observed yesterday a couple of miles away from the main
reflectivity cores. Storm motion will generally be to the
northeast between 25 and 35 knots, but a few stronger storms may
present more of a deviant motion to the east-northeast. Showers
and thunderstorms will diminish in the late evening. Lastly, watch
for patchy morning fog in the valleys where considerable rain
fell yesterday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 9, 1:25 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
225 PM MDT Sat Jul 9 2022

IDZ006-MTZ005-006-092100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
225 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of east central Idaho
and west central Ravalli Counties through 300 PM MDT/200 PM PDT/...

At 224 PM MDT/124 PM PDT/, Doppler radar was tracking a strong
thunderstorm 22 miles southwest of Conner, or 36 miles southwest of
Hamilton, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Idaho
and west central Ravalli Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4566 11451 4578 11471 4614 11450 4591 11410
TIME...MOT...LOC 2024Z 218DEG 37KT 4579 11455

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The Missoula radar (KMSX), 124 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Ravalli

When
July 9, 1:44 PM MST to 2:18 PM MST
Where
Ravalli County, Conner
Measured
1 in hail
Reported by
Unknown
Coordinates
45.930, -114.130

Hail, Missoula

When
July 9, 2:36 PM MST to 3:15 PM MST
Where
Missoula County, 1.32 mi SE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
46.767, -113.710

One inch hail was reported from a storm that had a relatively small core of 55-60 dbz returns. There were no damage reports from this event.

Hail, Granite

When
July 9, 2:45 PM MST to 3:15 PM MST
Where
Granite County, 9.31 mi S of Philipsburg Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.188, -113.264

Radar indicated 60 dbz reflectivity to 30k feet MSL, and there was evidence of meso-cyclone rotation in velocity products. A spotter reported 0.88 hail with no reports of damage in Georgetown Lake. Another member of the public reported seeing a funnel cloud from the storm south of Phillipsburg.

Hail, Powell

When
July 9, 3:32 PM MST to 3:46 PM MST
Where
Powell County, 0.25 mi NNE of Helmville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.873, -112.948

Hail, Lake

When
July 9, 3:34 PM MST to 4:00 PM MST
Where
Lake County, 8.5 mi ENE of Polson Arpt
Measured
0.5 in hail
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
47.757, -114.018

Both the Flathead Bio Station and a spotter 13 mi northeast of Polson reported 1/2 inch hail, resulting in unknown quantity of plant and leaf damage.

Hail, Lake

When
July 9, 4:01 PM MST to 4:45 PM MST
Where
Lake County, 11.22 mi NNE of Rollins
Measured
1.5 in hail
Property damage
$1,000
Crop damage
$43,000
Reported by
Public
Coordinates
48.060, -114.077

A spotter in Bigfork, MT sent in a photo showing 1 1/2 inch hail. Near Lakeside on Flathead Lake a cherry orchard reported a total loss of their cherry and apple crop from 125 trees, and they had to replace all their screens on one side of the house and a larger cherry producer in Bigfork reported a total loss.

Hail, Missoula

When
July 9, 5:48 PM MST to 6:04 PM MST
Where
Missoula County, 2.07 mi SE of Condon Usfs Arpt
Measured
1.5 in hail
Crop damage
$1,000
Reported by
CoCoRaHS
Coordinates
47.512, -113.685

A trained spotter reported 1 1/2 inch hail along with near continuous lighting. She also reported minor damage to trees with a few leaves shredded.

Hail, Ravalli

When
July 9, 6:44 PM MST to 7:15 PM MST
Where
Ravalli County, 3.52 mi E of Bell Crossing
Measured
0.88 in hail
Reported by
Unknown
Coordinates
46.446, -114.026

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047439, 1043956, 1043970, 1047509, 1043983, 1043994, 1043998, 1047534.